New York, 2006

Flash Flood and Damaging Wind in New York, May 31, 2006

May 31, 2006 · NWS BGM · 2 events in 1 county or zone

1 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 31, 2:20 PM EST, 6 hours 40 minutes earlier.

Area forecast discussion, May 31, 2:20 PM EST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
320 PM EDT WED MAY 31 2006

.SHORT TERM (TODAY - SATURDAY)...
ANOTHER VERY WARM AND HUMID DAY AS WE WAIT FOR A TRIGGER. WEAK SHORT
WAVE IN NW CWA STARTING TO SET OFF SHOWERS IN CENTRAL SRN TIER AND
FINGER LAKES. WRF HAD THIS DEVELOPING HERE THEN MOVING SLOWLY SE
ACROSS REST OF CWA THIS EVENING. AREA STILL UNDER SFC HIGH PRESSURE
AND WEAKENING UL RIDGE. WIND FIELDS ARE MARGINAL FOR SEVERE. SIMILAR
TO YESTERDAY MOIST LOW LEVELS AND CAP WITH DRY AIR ALOFT. AS SHOWERS
DEVELOP THEY SHOULD GO UP QUICKLY. WITH WINDS FORWARD MOTION WILL BE
SLOW SO FLASH FLOODING WILL BE A CONCERN AGAIN.

THIS EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE AS A COLD FRONT
SLOWLY PUSHES SE IN NYS. AS THE NIGHT GOES ON CONVECTION WILL
DIMINISH IN INTENSITY AND COVERAGE WITH THE LOSS OF HEATING.

THURSDAY SHOWERS WILL BE MORE NUMEROUS THROUGHOUT THE DAY WITH THE
COLD FRONT SLOWLY MOVING THROUGH WITH FORCING. SOME HEATING AND
BETTER FORCING WITH THE FRONT CLOSER WILL POP SOME AFTERNOON
THUNDERSTORMS. TEMPERATURES MUCH COOLER BUT MOISTURE ABOUT THE SAME.
SOME HEAVY RAIN AGAIN...BUT MORE OF A UNIFORM HALF INCH.

THURSDAY NIGHT THE FRONT WILL STILL BE IN THE CWA SO SHOWERS WILL
CONTINUE ESPECIALLY IN THE SE.

FRIDAY IT WILL CONTINUE TO BE RAINING ESPECIALLY IN THE SE HALF OF
THE CWA AS A STRONG SHORT WAVE AND UL TROF WILL FINALLY PUSH THE
COLD FRONT TO THE EAST. A SFC LOW FORMS ON THE FRONT FURTHER
FOCUSING THE RAIN. TROF CLOSES OFF OVER NEW ENGLAND AND MOVES LITTLE
SATURDAY. WILL BE IN MOIST NORTHERLY FLOW SATURDAY SO SHOWERS STILL
POSSIBLE. COLD AIR ALOFT. MODELS STILL NOT TOGETHER ON TIMING AND
PLACEMENT OF PRECIP AND UL CUTOFF. TREND HAS BEEN TO SLOW DOWN THE
EVOLUTION. TAC
&&

.LONG TERM (SATURDAY NIGHT - WEDNESDAY)...
SOME SHOWERS MAY LINGER INTO SATURDAY EVENING...AS A FRONTAL SYSTEM
SLOWLY MOVES OFF THE EAST COAST. AFTER THAT...THINGS DRY OUT...AS
HIGH PRESSURE GRADUALLY BUILDS INTO THE REGION FROM SOUTHERN CANADA.
MAINLY SUNNY DAYS AND SEASONABLE TEMPERATURES ARE FORESEEN FROM
SUNDAY THROUGH TUESDAY.

BY THE MIDDLE OF NEXT WEEK...ANOTHER SLOW MOVING FRONT APPROACHES
FROM THE WEST...BRINGING THE CHANCE FOR SHOWERS OR THUNDERSTORMS
BACK TO THE AREA.  -MJ
&&

.AVIATION (01/00Z TO 02/00Z)...
MAINLY VFR IS EXPECTED THROUGH A GOOD PORTION OF TONIGHT. SCATTERED
THUNDERSTORMS...HOWEVER...WILL DOT THE REGION FROM LATE THIS
AFTERNOON INTO THE EVENING (ROUGHLY 20Z THROUGH 02Z). ALTHOUGH
COVERAGE WILL BE HIT AND MISS... ANY STORMS COULD BRING CONDITIONS
DOWN BRIEFLY TO MVFR.

TOWARDS DAYBREAK...AN AREA OF STEADIER RAIN WILL PUSH INTO CENTRAL
NY. AS A RESULT...LOOK FOR MVFR CONDITIONS TO DEVELOP AT
KSYR...KUCA...KITH...AND KBGM BETWEEN 10Z AND 14Z.  -MJ
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.

&&
Hazardous weather outlook, May 31, 9:25 AM EST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1025 AM EDT WED MAY 31 2006

NYZ062-PAZ044-047-048-072-011430-
SULLIVAN-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1025 AM EDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEASTERN
NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON WITH A
BETTER CHANCE OF THUNDERSTORMS THIS EVENING. ANY THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING LARGE HAIL, DAMAGING WINDS AND VERY
HEAVY RAIN. THE HEAVY RAIN COULD CAUSE LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY AND THURSDAY NIGHT WITH
A COLD FRONT. THERE COULD BE ISOLATED SEVERE THUNDERSTORMS DUE TO
DAMAGING WINDS. MORE RAIN COULD AGAIN CAUSE LOCALIZED FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
THIS EVENING.

NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038>040-043-
011430-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-
1025 AM EDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY
THIS EVENING ACROSS MUCH OF CENTRAL NEW YORK AND THE NORTHERN TIER
OF PENNSYLVANIA. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE
AREA THIS AFTERNOON. A FEW OF THE STORMS COULD BECOME SEVERE AND
PRODUCE LARGE HAIL OR DAMAGING WIND GUSTS...MOSTLY FROM MID
AFTERNOON TO EARLY EVENING. HEAVY RAIN COULD CAUSE LOCALIZED FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY AND THURSDAY NIGHT WITH
A COLD FRONT. THERE COULD BE ISOLATED SEVERE THUNDERSTORMS DUE TO
DAMAGING WINDS. MORE RAIN COULD AGAIN CAUSE LOCALIZED FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

TAC

In the hours before

Special weather statement, May 31, 6:01 PM EST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
701 PM EDT WED MAY 31 2006

NYZ057-312330-
DELAWARE NY-
701 PM EDT WED MAY 31 2006

...STRONG THUNDERSTORM MOVING THROUGH NORTHERN DELAWARE COUNTY...

* AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR DAVENPORT...AND
  MOVING NORTHEAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MJ
Special weather statement, May 31, 6:08 PM EST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
708 PM EDT WED MAY 31 2006

NYZ015>017-010015-
CAYUGA NY-SENECA NY-YATES NY-
708 PM EDT WED MAY 31 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR PENN
  YAN...AND MOVING EAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MILO CENTER AND MAYS MILLS AT 715 PM EDT...
  DRESDEN AT 725 PM EDT...
  KENDAIA AT 745 PM EDT...
  WILLARD AND LODI STATION AT 750 PM EDT...
  ROMULUS AND LODI AT 755 PM EDT...
  OVID AT 800 PM EDT...
  HAYTS CORNERS AND FAYETTE AT 810 PM EDT...
  SHELDRAKE SPGS AND EAST VARICK AT 815 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

RRM
Local storm report, May 31, 6:38 PM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
738 PM EDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TSTM WND DMG     SPENCER                 42.22N 76.49W
05/31/2006                   TIOGA              NY   LAW ENFORCEMENT

            TREES DOWN

0505 PM     TSTM WND DMG     SOUTH EDMESTON          42.68N 75.30W
05/31/2006                   OTSEGO             NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN ON CAR

0535 PM     FLASH FLOOD      WELLSBURG               42.01N 76.73W
05/31/2006                   CHEMUNG            NY   AMATEUR RADIO

            SMALL STREAM FLOODING

0535 PM     TSTM WND DMG     ATHENS                  41.95N 76.52W
05/31/2006                   BRADFORD           PA   AMATEUR RADIO

            TREES DOWN IN ATHENS AND RIDGEBURG TOWNSHIP TREE ON
            TRAILER IN ATHENS

0540 PM     TSTM WND DMG     SMYRNA                  42.69N 75.57W
05/31/2006                   CHENANGO           NY   LAW ENFORCEMENT

            TREES DOWN IN SMYRNA AND EARLVILLE

0545 PM     TSTM WND DMG     HAMILTON                42.82N 75.55W
05/31/2006                   MADISON            NY   LAW ENFORCEMENT

            10 TO 12 TREES DOWN IN TOWNS OF HAMILTON AND LEBANON

0551 PM     TSTM WND DMG     LOUNSBERRY              42.07N 76.33W
05/31/2006                   TIOGA              NY   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE SOUTHERN PORTION

0630 PM     HAIL             COOPERSTOWN             42.70N 74.93W
05/31/2006  E0.75 INCH       OTSEGO             NY   TRAINED SPOTTER

&&

RRM
Special weather statement, May 31, 7:08 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
808 PM EDT WED MAY 31 2006

NYZ057-010115-
DELAWARE NY-
808 PM EDT WED MAY 31 2006

...LINE OF STRONG THUNDERSTORMS MOVING THROUGH DELAWARE COUNTY...

* AT 804 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM WALTON TO HARVARD...AND MOVING NORTHEAST AT 10
  MPH. WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE...ALONG WITH HEAVY
  RAIN.

* STRONG THUNDERSTORMS WILL BE NEAR...
  HARVARD AT 820 PM EDT...
  NORTH FRANKLIN AT 825 PM EDT...
  COLCHESTER AT 840 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

MJ
Local storm report, May 31, 7:28 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
828 PM EDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TSTM WND DMG     SPENCER                 42.22N 76.49W
05/31/2006                   TIOGA              NY   LAW ENFORCEMENT

            TREES DOWN

0505 PM     TSTM WND DMG     SOUTH EDMESTON          42.68N 75.30W
05/31/2006                   OTSEGO             NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN ON CAR

0535 PM     FLASH FLOOD      WELLSBURG               42.01N 76.73W
05/31/2006                   CHEMUNG            NY   AMATEUR RADIO

            SMALL STREAM FLOODING

0535 PM     TSTM WND DMG     ATHENS                  41.95N 76.52W
05/31/2006                   BRADFORD           PA   AMATEUR RADIO

            TREES DOWN IN ATHENS AND RIDGEBURG TOWNSHIP TREE ON
            TRAILER IN ATHENS

0540 PM     TSTM WND DMG     SMYRNA                  42.69N 75.57W
05/31/2006                   CHENANGO           NY   LAW ENFORCEMENT

            TREES DOWN IN SMYRNA AND EARLVILLE

0545 PM     TSTM WND DMG     HAMILTON                42.82N 75.55W
05/31/2006                   MADISON            NY   LAW ENFORCEMENT

            10 TO 12 TREES DOWN IN TOWNS OF HAMILTON AND LEBANON

0551 PM     TSTM WND DMG     LOUNSBERRY              42.07N 76.33W
05/31/2006                   TIOGA              NY   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE SOUTHERN PORTION

0630 PM     HAIL             COOPERSTOWN             42.70N 74.93W
05/31/2006  E0.75 INCH       OTSEGO             NY   TRAINED SPOTTER

0810 PM     HAIL             LA FAYETTE              42.88N 76.10W
05/31/2006  E0.75 INCH       ONONDAGA           NY   TRAINED SPOTTER

0820 PM     HAIL             LA FAYETTE              42.88N 76.10W
05/31/2006  E0.88 INCH       ONONDAGA           NY   TRAINED SPOTTER

&&

RRM
Special weather statement, May 31, 8:01 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
901 PM EDT WED MAY 31 2006

NYZ022-010200-
STEUBEN NY-
901 PM EDT WED MAY 31 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 856 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED 12 MILES SOUTHWEST OF
  CANISTEO...AND MOVING EAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HARTSVILLE AT 910 PM EDT...
  GREENWOOD AT 915 PM EDT...
  CANISTEO AT 925 PM EDT...
  SOUTH CANISTEO AT 935 PM EDT...
  JASPER AND BUENA VISTA AT 940 PM EDT...
  WEST CAMERON AT 950 PM EDT...
  CAMERON AND WOODHULL AT 955 PM EDT...
  CAMERON MILLS AND RISINGVILLE AT 1000 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

PADAVONA

The radar

The Binghamton radar (KBGM), 104 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Steuben

When
May 31, 9:00 PM EST to 11:59 PM EST
Where
Steuben County, Addison
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.100, -77.233

3 roads washed out in the town of Tuscarora. County Route 85 wased out. Water over bridge just south of fire station. County Route 5 washed out. Bunker Hill Road washed out and still closed the next day.

Thunderstorm Wind, Steuben

When
May 31, 10:00 PM EST
Where
Steuben County, Gang Mills
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.150, -77.117

Trees down on Forest Drive in the town of Erwin.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505142, 5505143.